Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Biol Psychiatry. 2001 Sep 1;50(5):331-6.

Cortisol levels predict cognitive impairment induced by electroconvulsive therapy.

Author information

  • 1Department of Psychiatry, University of California, San Francisco, CA 94121, USA.

Abstract

BACKGROUND:

Elevated glucocorticoids may increase the vulnerability of the brain to the adverse effects of repeated seizures. This study tested the hypothesis that higher ambient cortisol levels would predict increased cognitive impairment in depressed patients subsequent to receiving electroconvulsive therapy (ECT) for major depression.

METHODS:

Sixteen subjects provided three samples of saliva the day before receiving unilateral nondominant ECT. Measures of mood, global cognitive functioning, attention, executive function, verbal and visuospatial memory, and visuospatial processing speed were obtained 1 day before the first ECT and 1 day after the sixth ECT treatment. The relationship between basal salivary cortisol obtained before the first ECT treatment and the change score of each cognitive measure after the sixth ECT treatment was examined and tested with Pearson correlation coefficients.

RESULTS:

Electroconvulsive therapy treatments delivered over 2 weeks resulted in a significant improvement in mood and a decline in most measures of cognitive performance. Elevated basal cortisol was associated with a greater decline in performance of executive function, visuospatial processing speed, and verbal memory.

CONCLUSIONS:

Although this study is limited by the small number of subjects and the high number of comparisons, all significant correlations were consistent with the hypothesis that elevated cortisol predicts a greater degree of ECT-induced cognitive impairment.

PMID:
11543735
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk